A new study has found that people who ingest standard doses of common, over-the-counter painkillers may have increased chances of suffering a heart attack.
Also known as NSAIDs (nonsteroidal anti-inflammatory drugs), this category comprises many medicine cabinet staples such as ibuprofen, diclofenac, celecoxib and naproxen, which are commonly used to alleviate pain and fever caused by regular ailments suffered by the majority of the population.
The team of researchers made use of previously existing data from both Canada and Europe, making the study a large-scale one. However, its results are solely based on observation rather than direct causation of the drugs to induce heart attacks.
Nevertheless, the researchers estimated that the possibility of suffering a heart attack increased by 20-50% in comparison to those not taking the painkillers. Dosage was irrelevant to the findings though the drugs would normally be taken regularly albeit not for prolonged periods of time, due to the nature of their treatment.
According to lead researcher Dr. Michèle Bally from the University of Montreal Hospital Research Center the research concluded that the risks increased from the first week of taking any of the drugs in the group, but then appeared to diminish again when the painkillers were stopped, with greater declines experienced after the first 30 days.
The results of the study were published earlier this week in online peer-reviewed journal, the BMJ and substantiate previous research. Bally explains that the use of these drugs is so common because both patients and doctors downplay the risks as opposed to the benefits they can reap from such treatment options.
However, due to the fact that other lifestyle factors, such as smoking and BMI, were not accounted for in this study, the findings may be regarded as somewhat unreliable and inconclusive.
“For most people who are not at high risk of a heart attack, these findings have minimal implications,” commented Dr. Stephen Evans, from the London School of Hygiene & Tropical Medicine
Therefore, he noted that the findings should not be a cause for concern in users of these painkillers on an infrequent basis, seeing as most medication tends to come with some side-effects. Nevertheless, caution is still advised when taking these drugs more regularly.